Hail, Rawlins
- When
- July 19, 4:28 PM CST
- Where
- Rawlins County, 0.69 mi N of Mc Donald
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.370
Mostly pea sized, with nickel sized hail being the largest.
In the afternoon of the 19th, a broken line of storms extended from extreme southwestern Nebraska into eastern Colorado across northwestern Kansas. This initial wave of storms produced hail up to one inch and 60 MPH winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 19th, a broken line of storms extended from extreme southwestern Nebraska into eastern Colorado across northwestern Kansas. This initial wave of storms produced hail up to one inch and 60 MPH winds. Additional storms formed in the evening and overnight hours from the earlier storms, and created winds up to 94 MPH, causing property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 2:49 PM CST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 249 PM MDT Sat Jul 19 2025 .KEY MESSAGES... - Two rounds of potentially severe storms look to start this afternoon and last into the early parts of the night. All hazards are possible with these storms. - Temperatures return to the 90s today, continually warming into next week as temperatures may reach the low 100s by Tuesday/Wednesday as heat indices approach 105 degrees. - Chances for showers and storms continue daily into early next week. Strong to severe storms may be possible each day with Saturday looking most favorable at this time with hail and wind the main threats. && .SHORT TERM /THROUGH TONIGHT/... Issued at 241 PM MDT Sat Jul 19 2025 An active late afternoon and evening is expected for the Tri-State area as a shortwave travels along the upper level ridge while a cold front slowly moves south across Nebraska into Kansas. A lee trough will also make it's way across the Tri-State area. As of 1 PM MDT, cumulus clouds are beginning to form in East-Central Colorado. Isolated storms may develop over the next few hours and move east to northeast. Storms have a favorable environment to work with today with around 1200 J/kg of surface and mixed-layer CAPE, 32 kts of effective shear, and Precipitable water values of 1-1.5 inches with nearly inverted-V soundings promoting a wind concern. Convective Allowing Models (CAMs) are all favoring two modes for the area today with isolated to scattered mutli-cells and supercells developing along and north of I-70 this afternoon as a cluster of storms moves into the area from along the Palmer Divide. With the multicell and supercell thunderstorms, hazards include large hail generally up to 2 inches, but larger hail could be possible if a storm can tap into the environment. One limiting factor is we have generally weak shear in the 0-3 and 0-6 km layers to keep the hail lofted. Winds should generally be gusting up to 70 mph with any storms with microbursts possible. With these winds and the dry conditions, blowing dust can occur and create visibility reductions along the downdrafts and any outflows. More storms are expected to develop in Western Nebraska along front, which could contain more of a risk for landspouts or brief tornadoes. As we progress into the evening hours, guidance favors the storms consolidating into more of a line and merging with storms moving into the area from Western Nebraska. As the merger occurs, the primary hazard will be damaging wind gusts up to 70 mph and heavy rainfall. Majority of the severe weather threat should exit the area to the east around 12 AM MDT/1 AM CDT with some showers possibly redeveloping through sunrise. There is some concern with training, high precipitation storms causing flash flooding, primarily in our Nebraska counties. Current confidence in nuisance flooding is about 40% while confidence in flash flooding is about 20%. Overnight lows are expected to be in the 60s to around 70 degrees tonight. On Sunday, the upper level high will move further north over the Central Plains while another surface trough develops along the Front Range. Storms are possible again tomorrow with a Marginal Risk for severe storms across the area. Looking at CAMs, most storms should be scattered. Shear is even less favorable tomorrow to really get storms organized despite the 1000-1200 J/kg of CAPE and modest lapse rates. Large hail, up to 1.5" and possibly accumulating is possible along with gusts to 65 mph. Highs tomorrow are expected to be in the low to mid 90s with overnight lows in the 60s to around 70 degrees. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 241 PM MDT Sat Jul 19 2025 Storm potential Monday and through the middle of the week is a little more murky at this time due to the high pressure continuing to expand to the north but the main question will be how far west it goes. GFS suggests the high pressure will expand back into Colorado which would limit storm potential due to widespread subsidence. The ECMWF and ECMWF ensembles however keep out of Colorado and continue the monsoonal flow which would still support storms riding up and around the high pressure. At this time I feel the ECMWF is more plausible as its handling the forecasted humidity the best and the monsoonal pattern may be enough to help keep the high shunted further to the east. Temperatures for the extended period may be the biggest story however as a very strong signal continues to remain in place for warm to hot temperatures. Confidence is high in temperatures in the mid 90s to low 100s across the entire area. The difference between this upcoming stretch of heat versus what typically occurs is that we will have moisture in place which will keep the heat indices around 100 with potential for 105 in our farthest east counties. The heat doesn't appear to be going anywhere as the high pressure looks to be entrenched in place through the end of the period. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1155 AM MDT Sat Jul 19 2025 VFR conditions are anticipated through majority of the period for both KMCK and KGLD terminals. Beginning ~22Z, both terminals could see intermittent MVFR conditions with visibility and/or ceiling reductions due to thunderstorms developing over the Central High Plains. The most likely window for storm activity over KGLD is 22Z to 04Z and for KMCK 00Z to 07Z. Hazards with storms include wind gusts to 80 mph, large to very large hail, and heavy rain. A brief tornado (including landspout) can not be ruled out for KMCK, though the linear storm mode anticipated to impact the terminal is not very favorable. Outside of any storm activity, winds are expected to be light and variable for much of the period with a general trend towards the north after 12Z before becoming more easterly early Sunday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KMK LONG TERM...KMK/Trigg AVIATION...KMK
Hazardous Weather Outlook National Weather Service Goodland KS 320 PM MDT Sat Jul 19 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 320 PM MDT Sat Jul 19 2025 /420 PM CDT Sat Jul 19 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms are expected to impact most of the area this afternoon through the evening hours. 2 inch hail and wind gusts up to 70 MPH are the primary hazards. Secondary hazards include localized flooding, a brief tornado, and patchy blowing dust. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Severe weather is possible Sunday with a Marginal Risk across the Tri-State area and daily chances for storms continues through mid week. Hail and wind will continue to be the primary hazards. A prolonged heat wave is expected to impact locations mainly along and east of U.S. Highway 83 through most of the next week. Heat indices are expect to warm to the 100 to 105 degree mark during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
319 PM MDT Sat Jul 19 2025
COZ091-192145-
Kit Carson County CO-
319 PM MDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN KIT CARSON COUNTY
THROUGH 345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 12 miles south of Burlington, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Kit
Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 420 and 450.
Highway 385 between mile markers 170 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3939 10261 3950 10205 3905 10205 3904 10260
TIME...MOT...LOC 2118Z 260DEG 13KT 3913 10219
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AlexanderPreliminary Local Storm Report
National Weather Service Goodland KS
422 PM MDT Sat Jul 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail Mcdonald 39.79N 101.37W
07/19/2025 E0.88 Inch Rawlins KS Trained Spotter
Mostly pea sized, with nickel sized hail
being the largest.
&&The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
Mostly pea sized, with nickel sized hail being the largest.
Sporadic quarter sized hail report.
Lots of pea size hail and torrential rainfall occurring with 60 MPH winds.
Site KS-RussellSprings3SW measured 64 mph wind gust.
Mesonet station UP840 9.0 W Winona.
Site Section_17 (AWN) measured 87 mph wind gust.
Report of estimated 70 MPH winds with crop (corn) and light property (trellis) damage.
Around a 15 foot section of a roof from a limestone block building was blown to the east.
Mesonet station UP840 9.0 W Winona.
Reported numerous large tree limbs down in Winona.
Site Jake from the farm measured 60 mph wind gust.
Site kksmonum6 reported a 64 mph wind gust.
Dispatch relayed report of two semis blown over on I-70.
Site K5OK7 measured a 63 mph wind gust.
ASOS station at Hill City recorded 68 MPH gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272744, 1272746, 1272748, 1272750, 1272751, 1272752, 1272753, 1272755, 1272754, 1272749, 1272763, 1272764, 1272765, 1272766, 1272767.